Kansas, 2004

Lightning Strike in Kansas, August 25, 2004

August 25, 2004 · NWS EAX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 25, 6:25 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 25, 6:25 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
725 PM CDT WED AUG 25 2004

.DISCUSSION...
STARTING TO SCALE BACK FLASH FLOOD WATCH...AND WILL LIKELY BE
CANCELLING EVEN MORE AREAS LATER THIS EVENING AS IT APPEARS THE MAIN
FOCUS FOR STORMS WILL BE IN SOUTHERN PART OF FORECAST AREA.  18Z ETA
SEEMS TO HAVE A GOOD HANDLE ON IT.

PC
&&

.PREV DISCUSSION...
310 PM...
EARLY AFTERNOON WATER VAPOR IMAGERY AND PROFILER DATA SHOW A
MID-LEVEL JET MAX OVER EASTERN KANSAS AND NORTHWEST MISSOURI.
MEANWHILE...SURFACE ANALYSIS SHOWS A WARM FRONT STRETCHED FROM
KANSAS CITY TO COLUMBIA. DEFINITELY A SIGNIFICANT AMOUNT OF
INSTABILITY PRESENT SOUTH OF THE FRONT...WITH TEMPS AND DEW POINTS
IN THE MID 80S AND MID 70S RESPECTIVELY...RUC-PROGGED SB/MUCAPES
FROM 2500-4500 J/KG...AND LIS AROUND -10. THE MAIN INHIBITING
FACTOR (AT LEAST FOR THE WESTERN HALF OF THE CWA) MAY BE THE FACT
THAT THERE IS STILL A FAIRLY HEALTHY CAP IN PLACE NEAR KANSAS CITY
(PER 18Z TOP SOUNDING) AND EXTENSIVE CLOUD COVER. THE CAP IS MUCH
WEAKER ACROSS THE EASTERN HALF OF THE CWA...AND EXPECT SURFACE-BASED
DEVELOPMENT IS MORE LIKELY ACROSS NORTH CENTRAL MISSOURI AS THE
AIRMASS FURTHER DESTABILIZES THERE LATE THIS AFTERNOON NEAR THE AREA
OF BEST LOW-LEVEL CONVERGENCE. A HUGE AMOUNT OF DEEP LAYER SHEAR IS
PRESENT TO SUPPORT SUPERCELLS (WITH BRNS RANGING FROM 80-100
M2/S2). ANTICIPATE CONVECTION WILL CLEAR THE FORECAST AREA FAIRLY
RAPIDLY TONIGHT...BUT WILL MAINTAIN FLOOD WATCH DUE TO WIDESPREAD
HOURLY FFG VALUES UNDER ONE INCH.

THE MAIN FORECAST CONCERN IN THE EXTENDED PORTION OF THE FORECAST IS
PRECIPITATION CHANCES FROM FRIDAY THROUGH THE WEEKEND. MODELS ARE
STILL IN FAIRLY GOOD AGREEMENT...BUT THE GFS AND DGEX ARE TRENDING
SLOWER WITH THE MAIN SHORTWAVE. HAVE EXTENDED CHANCE POPS THROUGH
SATURDAY NIGHT...AND SLIGHT CHANCE POPS THROUGH SUNDAY. HAVE ALSO
LOWERED TEMPS FOR SATURDAY AND SUNDAY ONE TO TWO CATEGORIES. DO NOT
EXPECT READINGS TO MAKE IT OUT OF THE 70S ON SATURDAY...IN THE WAKE
OF THE FRONT AND WITH CONVECTIVE DEBRIS AROUND. OTHERWISE...ONLY
MINOR TWEAKS WERE MADE TO THE REMAINDER OF THE EXTENDED
PERIOD...WITH NEAR-NORMAL TEMPS RETURNING AS ZONAL FLOW DEVELOPS FOR
THE FIRST HALF OF THE UPCOMING WEEK.

SCHMIT

240 AM CDT WED...
LONGWAVE TROUGH ACROSS WESTERN CONUS WITH SEVERAL EMBEDDED SHORTWAVE
FEATURES ROTATING THROUGH FLOW IS EVIDENT IN EARLY MORNING WATER
VAPOR IMAGERY AND OBJECTIVE ANALYSIS. LEAD SHORTWAVE TROUGH LIFTING
INTO GREAT LAKES REGION...WHILE UPSTREAM SHORTWAVE NOTED OVER
SOUTHERN ROCKIES...WITH ASSOCIATED 80KT 300MB JET STREAK ACROSS
SOUTHERN PLAINS. FURTHER UPSTREAM ADDITIONAL SHORTWAVE APPROACHING
PACIFIC NORTHWEST COAST ALONG WITH 140+KT 300MB JET. AHEAD OF
SOUTHERN ROCKIES SHORTWAVE...VERY MOIST AIRMASS REMAINS IN PLACE
ACROSS CENTRAL PLAINS INTO LOWER MO VALLEY...CHARACTERIZED BY DEW
POINTS IN THE UPPER 60S TO LOWER 70S F AND 16 TO 18 C AT THE SURFACE
AND 850MB RESPECTIVELY...RESULTING IN PRECIPITATE WATER VALUES
GREATER THAN 1.5 INCHES. 00Z TOP SOUNDING ALSO INDICATES 24 HOUR
WARMING IN THE 700-800MB LAYER RESULTING IN STRENGTHENING CAPPING
INVERSION ACROSS THE REGION. EARLY MORNING RADAR IMAGERY SHOWS MCS
PROPAGATING EASTWARD ACROSS NORTHERN MO IN REGION OF 850MB THETA-E
ADVECTION/PRESSURE ADVECTION ALONG 305/310K SURFACES ALONG EDGE OF
CAPPING INVERSION AND JUST NORTH OF WEAK SURFACE WARM FRONT...WHICH
IS LOCATED ALONG THE HIGHWAY 36 CORRIDOR. EXPECT THIS FEATURE TO
CONTINUE PROPAGATING EAST SOUTHEAST THROUGH THE EARLY MORNING
HOURS...LEAVING WEAK OUTFLOW BOUNDARY ACROSS CWA.

SOUTHERN ROCKIES SHORTWAVE PROGGED TO EJECT ACROSS CENTRAL PLAINS AS
PACIFIC SHORTWAVE DIGS INTO NORTHERN ROCKIES...WHILE SOUTHERN PLAINS
JET STREAK SPREADS EASTWARD...ALLOWING FOR STRONG UPPER LEVEL
DIFFLUENCE TO SPREAD ACROSS EASTERN KS/WESTERN MO DURING THE
AFTERNOON HOURS. SOME CONCERNS REMAIN REGARDING STRENGTH OF CAPPING
INVERSION LIKELY TO REMAIN ACROSS AREA. IF CONVECTION IS ABLE TO
OVERCOME CAPPING INVERSION...STRONG SHEAR PARAMETERS COUPLED WITH
MODERATE TO STRONG INSTABILITY WILL RESULT IN A VERY FAVORABLE
ENVIRONMENT FOR SUPERCELLS...INCLUDING THE POTENTIAL FOR TORNADOES.
ADDITIONALLY...AFOREMENTIONED MOISTURE COMBINED WITH MOIST
ANTECEDENT CONDITIONS WILL RESULT IN THE POTENTIAL FOR ADDITIONAL
FLOODING...THUS GOING FFA LOOKS IN GOOD SHAPE. SHOULD SEE A BREAK IN
PRECIPITATION THURSDAY BEFORE STRONG COLD FRONT ENTERS THE REGION
LATE FRIDAY. EXPECT ANOTHER ROUND OF THUNDERSTORMS...SOME LIKELY
SEVERE...AS THIS FRONT PUSHES THROUGH THE FORECAST AREA.

SEAMAN

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH EARLY THURSDAY MORNING FOR BUT
KSZ102.
MO...FLASH FLOOD WATCH THROUGH EARLY THURSDAY MORNING FOR ALL BUT
MOZ001>008-011>016-020.
Hazardous weather outlook, Aug 25, 11:52 AM CST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1252 PM CDT WED AUG 25 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261100-

...SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WIND...FLASH
FLOODING AND TORNADOES POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST ACROSS MUCH OF
CENTRAL AND NORTHERN MISSOURI THIS AFTERNOON AND EARLY
EVENING...MAINLY ALONG AND EAST OF A LINE FROM BETHANY TO RICHMOND
TO CLINTON. INSTABILITY AND SHEAR PARAMETERS CONTINUE TO BE
FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS...WITH AN
ATTENDANT THREAT FOR DAMAGING WINDS...LARGE HAIL...AND TORNADOES.
HEAVY RAINFALL LEADING TO FLASH FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO RETURN TO THE AREA FRIDAY AND
SATURDAY...AS AN UPPER LEVEL STORM SYSTEM MOVES OUT OF THE ROCKIES.
SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA THIS AFTERNOON AND
EVENING...THEN AGAIN FRIDAY AND SATURDAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

NRR

In the hours before

Local storm report, Aug 25, 4:46 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
546 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     4 W MACON               39.74N 92.55W
08/25/2004                   MACON              MO   AMATEUR RADIO

            TRACTOR TRAILER OVERTURNED NEAR BEVER. 1 TON TRUCK WITH
            CAMPER TURNED OVER NEAR CALLAO.

&&

SF
Local storm report, Aug 25, 4:47 PM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
547 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             SALINE                  40.53N 93.72W
08/25/2004  1.00 INCH        MERCER             MO   PUBLIC

&&

SF
Special weather statement, Aug 25, 5:32 PM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 PM CDT WED AUG 25 2004

MOZ005>008-014>017-022-260031-
ADAIR MO-CALDWELL MO-DAVIESS MO-GRUNDY MO-HARRISON MO-MERCER MO-
PUTNAM MO-SCHUYLER MO-SULLIVAN MO-
632 PM CDT WED AUG 25 2004

TORNADO WATCH NUMBER 782 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN MISSOURI:

ADAIR...CALDWELL...DAVIESS...GRUNDY...HARRISON...MERCER...PUTNAM...
SCHUYLER AND SULLIVAN.

SOME CITIES NO LONGER INCLUDED IN THIS TORNADO WATCH ARE BETHANY...
KIRKSVILLE AND TRENTON.

MOZ023>025-030>033-038>040-044>046-054-260000-
CARROLL MO-CHARITON MO-COOPER MO-HENRY MO-HOWARD MO-JOHNSON MO-
LAFAYETTE MO-LINN MO-LIVINGSTON MO-MACON MO-PETTIS MO-RANDOLPH MO-
RAY MO-SALINE MO-
632 PM CDT WED AUG 25 2004

TORNADO WATCH NUMBER 782 REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY
EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

CARROLL...CHARITON...COOPER...HENRY...HOWARD...JOHNSON...LAFAYETTE...
LINN...LIVINGSTON...MACON...PETTIS...RANDOLPH...RAY AND SALINE.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOONVILLE...CHILLICOTHE...
CLINTON...MARSHALL...MOBERLY...SEDALIA AND WARRENSBURG.

PC
Special weather statement, Aug 25, 5:56 PM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
656 PM CDT WED AUG 25 2004

MOZ023>025-030>033-038>040-044>046-054-260056-
CARROLL MO-CHARITON MO-COOPER MO-HENRY MO-HOWARD MO-JOHNSON MO-
LAFAYETTE MO-LINN MO-LIVINGSTON MO-MACON MO-PETTIS MO-RANDOLPH MO-
RAY MO-SALINE MO-
656 PM CDT WED AUG 25 2004

TORNADO WATCH NUMBER 782 HAS BEEN CANCELLED AS OF 656 PM CDT
WEDNESDAY EVENING. COUNTIES NO LONGER UNDER THIS TORNADO WATCH
INCLUDE...

IN MISSOURI:

CARROLL...CHARITON...COOPER...HENRY...HOWARD...JOHNSON...LAFAYETTE...
LINN...LIVINGSTON...MACON...PETTIS...RANDOLPH...RAY AND SALINE.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.

PC
Special weather statement, Aug 25, 7:34 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
834 PM CDT WED AUG 25 2004

KSZ025-103-104-MOZ021-028-029-260233-
ATCHISON KS-CLAY MO-CLINTON MO-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS-
834 PM CDT WED AUG 25 2004

SEVERE THUNDERSTORM WATCH NUMBER 786 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN KANSAS:

ATCHISON...LEAVENWORTH AND WYANDOTTE.

IN MISSOURI:

CLAY...CLINTON AND PLATTE.

THE SEVERE THUNDERSTORM WATCH NO LONGER INCLUDES THE CITY OF
ATCHISON.

KSZ057-060-105-MOZ037-043-053-260300-
BATES MO-CASS MO-JACKSON MO-JOHNSON KS-LINN KS-MIAMI KS-
834 PM CDT WED AUG 25 2004

SEVERE THUNDERSTORM WATCH NUMBER 786 REMAINS IN EFFECT UNTIL 1000 PM
CDT WEDNESDAY EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CASS AND JACKSON.

IN KANSAS:

JOHNSON...LINN AND MIAMI.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BUTLER...
HARRISONVILLE...KANSAS CITY...OLATHE AND PAOLA.

PC
Local storm report, Aug 25, 8:17 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
917 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HAIL             4 SE PAOLA              38.54N 94.81W
08/25/2004  0.88 INCH        MIAMI              KS   LAW ENFORCEMENT

&&

LEINS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Miami

When
August 25, 8:45 PM CST
Where
Miami County, Paola
Property damage
$300,000
Reported by
NEWSPAPER
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

House struck by lightning and totally destroyed by fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420892.